pexels anna shvets 3962433 1

Can Iron Pills Cause Diarrhea?

Can iron pills cause diarrhea? You may ask this question if you’ve just started taking iron pills and are suffering from a loose stomach. Iron pills are recommended for people suffering from Anemia, heavy menstruation, and malabsorption of nutrients. Some examples of iron supplements are Ferric Citrate, Ferrous Fumarate, and Ferrous sulfate.

Iron pills can cause side effects such as diarrhea, vomiting, black stools, and constipation. You can avoid these issues by taking slow-release iron pills. Taking fiber-rich snacks or antacids 2 hours before taking iron pills can also prevent stomach irritation. If these solutions fail, ask your doctor to recommend a gentler iron supplement for you.

The Benefits of Taking Iron Pills

Iron pills can increase blood production in people suffering from Anemia. They can also aid in the transportation of oxygen throughout the body, alleviating blood circulation issues. People suffering from an unexplained lack of energy or constant brain fog can also take iron supplements.

People prone to iron deficiency, such as pregnant women, heavy exercisers, and children, should use iron pills. They can help with shortness of breath, lack of energy, heart palpitations, and restless leg syndrome, all signs of iron deficiency.

The Disadvantages of Taking Iron Pills

While iron supplements can alleviate iron deficiency, they are known to have minor side effects. You may suffer from diarrhea, flatulence, constipation, and black stools. Some people also complain of heartburn and indigestion after taking them.

Gastrointestinal side effects from iron pills are a common complaint. Most of them occur because iron supplements are taken on an empty stomach. These side effects may also happen due to taking a high dosage of iron pills. 

pexels ron lach 8526179

The minor side effects of iron pills should not stop you from taking them. There are ways to ease any discomfort and benefit from iron pills.

How to Avoid Diarrhea From Taking Iron Pills

While iron pills are excellent for iron deficiency, they can cause diarrhea. You may avoid this and other stomach problems caused by iron supplementation by trying to increase your iron levels through food.

Green vegetables, legumes, beef, seafood, and liver are excellent sources of iron. If your iron deficiency is not severe, try taking these foods religiously to increase your iron levels.

However, if you suffer from severe iron deficiency and your iron pills irritate your stomach, ask for gentler supplements. You may also choose slow-release iron pills, which may be easier on your gut. Some people also find that enteric-coated iron pills are easier on the system.

If these tips don’t work, try cutting down your dosage of iron pills. Taking multivitamins with iron instead of iron pills can also help you avoid side effects associated with iron supplementation. If these recommendations fail, ask your doctor for a better solution to your iron deficiency.

Conclusion

Now you know the answer to ” Can iron pills cause diarrhea?”. Iron deficiency is a common ailment, and iron pills help alleviate it. If you find these pills are too hard on your system, try the solutions we’ve given you to reduce side effects.

Leave a Comment

Your email address will not be published.

Scroll to Top